A 38 yr old male presents to your ED, 2 hours after ingesting an unknown quantity of amitriptyline (TCA) with a GCS of 13, HR 130, BP96/50. How do you proceed?
Paracetamol is a hard overdose to understand. There I said it. I'm no longer going to feel bad when I have to sit down and work this one out.
Amisulpride is an atypical antipsychotic in low doses will causes and anticholinergic effect but at higher doses prolongs the QT interval with cases of torsades de pointes noted.
Normally used to ameliorate dyskinesia from antipsychotics but has been used for recreational purposes. Benztropine is a potent anticholingeric in overdose. You may also use it yourself as an antidote for an acute dystonic reaction.
Lithium is commonly used to treat bipolar, for your toxicology encounter it will come in two varieties, either an acute overdose or chronic toxicity and it is important to distinguish the two (examiners love this question).
Clozapine is an atypical antipsychotic, due to its restricted use an acute overdose is a rare event but clinicians should be aware that coma can occur and management is with supportive care. In chronic toxicity agranulocytosis and myocarditis can occur, these are not features of an acute poisoning but monitored in patients with long term therapeutic use.
Olanzapine is a second generation atypical antipsychotic. Widely used in Australasia and therefore a fairly common presentation to the emergency department. Olanzapine like queitiapine has a predictable dose-dependent CNS depression.
Quetiapine is a second generation atypical antipsychotic. Widely used in Australasia and therefore a fairly common presentation to the emergency department. Quetiapine is associated with a predictable dose-dependent CNS depression.
Phenothiazines and butyrophenones are the antipsychotic (neuroleptic) agents. Commonly used agents are chlorpromazine, prochlorperazine, droperidol and haloperidol. Other unfamiliar agents include fluphenazine, Pericyazine, Pipothiazine and Trifluoperazine
Risperidone is an atypical antipsychotic agent associated with tachycardia and acute dystonic reactions.
Calcium channel blockers are not all born the same. Some produce severe cardiotoxic effects which in the past has caused significant mortality and others cause severe peripheral vasodilatation
Beta blocker overdoses can be relatively benign but a couple can causes serious cardiotoxicity and even death if not managed aggressively.